Weaning off Protonix / Pantoloc

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Emily P
New Member


Date Joined Nov 2017
Total Posts : 9
   Posted 11/30/2017 9:35 AM (GMT -7)   
I am posting my journey in hopes that it will help someone else who is weaning or trying to get off of PPI medications. A little background info: I am 24 years old and I was diagnosed with Gastritis at the end of September of this year, thanks to taking way too many NSAID's for back pain. I was prescribed to take 40 mg of Protonix twice daily for 8 weeks. My doctor has told me that to start the weaning process, it is easiest to go from 80mg a day to 40 mg. Depending on how I am doing in the next few weeks, I will then go from 40 mg a day to 20 mg a day.

The OTC medication I am using to treat rebound symptoms are Zantac 150 twice in the evening OR as needed (To shortly replace the evening PPI until my stomach settles down), Gaviscon Extra Strength and Original Strength chewable tablets - which in my opinion work better than tums, and lots of Apples and banana's (Alkaline Fruits). Apples are really good for your digestive system and neutralizing stomach acid. I have about 3 RED apples a day and one banana in the morning. I am not a coffee drinker but I heard that it's no help with rebound pain. I removed soda from my diet as well as fried foods. I am eating a lot of brown and white rice, as it absorbs stomach acid and fills you up. I am also drinking lots of water, about 3-4 bottles a day.

Today is my third day on only 40 mg of Protonix.

Yesterday, Day 2, was probably the worst so far, but manageable. My symptoms were minor reflux and heartburn. Gaviscon chewable tablets helped greatly with this as well as two Zantac at night time.

I will say a mistake I had made when I was 4 weeks into this medication. I had left my Protonix medication at a hotel I was staying at during the weekend. I wasn't able to get in touch with my doctor for a week as he was on holidays. Not knowing about acid rebound, I didn't really care about this.... until it hit me. I was in SO MUCH PAIN. I could hardly move. It landed me in the hospital where I received a GI cocktail to numb the pain and another bottle of Protonix. The doctor told me that you should not stop this medication cold turkey or this will happen.

Today, I do not have as much heartburn and have only taken one Gaviscon tablet so far - and it's almost lunch time!

I will update tomorrow smile

Yellow1955
Regular Member


Date Joined Aug 2017
Total Posts : 78
   Posted 11/30/2017 11:08 AM (GMT -7)   
I’m on Protonix and weaning myself off too. I went from 80mg to 40mg and Zantac 150 at night with no problem. I tried going 20mg and 40mg every other day, but I got rebound from my gastritis. It has only been 3 months for me since my diagnosis of gastritis and esophagitis, so I am going to wait the full six months before I try again. I have a one year prescription and my GI told me to take my time.

Lots of luck to us. I hope it goes well. I’d like to got off this stuff but I don’t want to get pain from the inflammation. My GI told me it would take 3-6 month for the issue to resolve.

netsavy006
Regular Member


Date Joined Apr 2015
Total Posts : 22
   Posted 12/3/2017 7:41 PM (GMT -7)   
I am also in the process of weaning off of Protonix, which I have been taking for GERD.

I was taking 40mg every day before my last GI doc visit 3 months ago. Since then, I've been alternating between 20mg and 40mg doses every day. I see the GI doc again on the 11th. I've also been taking Pepcid 40mg every night at bedtime.

I did have rebound acidity, when I went down from 40mg to the 20mg/40mg alternate dosing, some of which resolved in days, some of it took about a month to settle down.

Best of luck to you.
Dx: Schizoaffective Disorder, Asperger's, Panic Disorder w/o Agoraphobia, GERD, Acid Reflux Disease, Gastroparisis, IBS-C, Lactose Intolerance, Dyspepsia

Emily P
New Member


Date Joined Nov 2017
Total Posts : 9
   Posted 12/3/2017 9:23 PM (GMT -7)   
Yellow1955:

I hope I have as smooth of a transition as you did going from 80 MGM to 40mg. Today I am on day 6 and have some mild heartburn. I'm hoping within the next two months I will be finally off this medication. The best of luck to you and the weaning process! I hope you are healed up very soon!

Netsavy006:

What symptoms were you having when alternating 40 and 20? I'm going to start that dosage next month and just curious what you experienced smile

netsavy006
Regular Member


Date Joined Apr 2015
Total Posts : 22
   Posted 12/7/2017 6:04 PM (GMT -7)   
The main issues I had for the first couple of days was nausea and regurgitation. The nausea subsided days after starting the taper, but the regurgitation was on and off and lasted for about a month.
Dx: Schizoaffective Disorder, Asperger's, Panic Disorder w/o Agoraphobia, GERD, Acid Reflux Disease, Gastroparisis, IBS-C, Lactose Intolerance, Dyspepsia
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 18, 2017 9:49 AM (GMT -7)
There are a total of 2,906,739 posts in 318,991 threads.
View Active Threads


Who's Online
This forum has 158335 registered members. Please welcome our newest member, Makas.
381 Guest(s), 9 Registered Member(s) are currently online.  Details
Rick1310, PeppermintTea, Spring, EruditePaul, Katia, Progressing, FamilyGuy, RocketMan12, Steve n Dallas